Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 114, NWS Lincoln, IL

July 18, 20164 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2016, 7:32 AM CDT for 4 counties in Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 7:32 AM CDT (12:32 UTC)
Expired
Jul 18, 2016, 8:15 AM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, IL, Mason County, IL, Peoria County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2983 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS53 KILX 181232
SVRILX
ILC057-125-143-179-181315-
/O.NEW.KILX.SV.W.0114.160718T1232Z-160718T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
732 AM CDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS...
  SOUTHERN PEORIA COUNTY IN CENTRAL ILLINOIS...
  CENTRAL FULTON COUNTY IN WEST CENTRAL ILLINOIS...
  WESTERN TAZEWELL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 815 AM CDT

* AT 732 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FARMINGTON TO NEAR BATH...MOVING SOUTHEAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PEORIA...PEKIN...CANTON...HAVANA...LEWISTOWN...MASON CITY...
  EAST PEORIA...BARTONVILLE...CREVE COEUR...WEST PEORIA...
  MARQUETTE HEIGHTS...FARMINGTON...BELLEVUE...MANITO...CUBA...
  HANNA CITY...SOUTH PEKIN...GLASFORD...TRIVOLI AND GREEN VALLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 474 BETWEEN MILE MARKERS 2 AND 11.
 INTERSTATE 74 BETWEEN MILE MARKERS 91 AND 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4016 9026 4015 9022 4016 9020 4018 9021
      4019 9028 4071 9018 4071 9000 4074 8998
      4072 8956 4016 8966 4013 8974 4014 8997
      4014 9029
TIME...MOT...LOC 1232Z 293DEG 31KT 4069 8999 4018 9009 

HAIL...1.00IN
WIND...60MPH
 
$$

HJS
1 follow-up statement
548 
WWUS53 KILX 181251
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
751 AM CDT MON JUL 18 2016

ILC057-125-143-179-181315-
/O.CON.KILX.SV.W.0114.000000T0000Z-160718T1315Z/
MASON-PEORIA-FULTON-TAZEWELL-
751 AM CDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR MASON...SOUTHERN PEORIA...CENTRAL FULTON AND WESTERN TAZEWELL
COUNTIES...

AT 750 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GLASFORD TO NEAR KILBOURNE...MOVING EAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PEORIA...PEKIN...CANTON...HAVANA...LEWISTOWN...MASON CITY...
EAST PEORIA...BARTONVILLE...CREVE COEUR...WEST PEORIA...
MARQUETTE HEIGHTS...FARMINGTON...BELLEVUE...MANITO...CUBA...
HANNA CITY...SOUTH PEKIN...GLASFORD...TRIVOLI AND GREEN VALLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 474 BETWEEN MILE MARKERS 2 AND 11.
 INTERSTATE 74 BETWEEN MILE MARKERS 91 AND 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4016 9026 4015 9022 4016 9020 4018 9021
      4019 9028 4071 9018 4071 9000 4074 8998
      4072 8956 4016 8966 4013 8974 4014 8997
      4014 9029
TIME...MOT...LOC 1250Z 275DEG 39KT 4061 8980 4018 8992 

HAIL...1.00IN
WIND...60MPH
 
$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 3:25 AM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
325 AM CDT MON JUL 18 2016

.SHORT TERM...(Today and tonight)
ISSUED AT 324 AM CDT Mon Jul 18 2016

Warm and muggy airmass will remain in place and help to contribute
to a rather unstable weather pattern overall.  Unfortunately, the
forecast is problematic as models are handling both the exiting and
the developing convection differently.  This mornings convection,
mostly remaining to the north through the overnight, may clip the
eastern border of ILX CWA this morning as it begins to translate to
a more southerly direction. Next MCS/wave out to the west slowly
closing in on the mid Miss River Valley.  Differing models
alternately break up the showers and thunderstorms before they can
move into the region, others bringing in the showers to the extreme
west by 12-14z this morning.  Given the inaccuracies of the break up
of MCS's lately...the forecast will retain the widespread chance
pops not only this morning, but through the day and into the
overnight hours.  Shortwaves to the west are plentiful on sat
imagery and not reflected well in the model solutions.  Not going
with any one model solution, either, as there are simply too many
mesoscale influences. The strength of redevelopment this afternoon
will bank on how quickly the atmosphere can recover in the wake of
the western wave making its way through ILX.  Temperatures hot and
muggy...potentially only limited by debris/MCS activity limiting the
morning warm up.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 324 AM CDT Mon Jul 18 2016

A bit of a challenge early on in this part of the forecast, with
potential MCS activity and associated cloud debris potentially
hampering afternoon temperatures. Large upper high of 598 dm will be
centered over the Oklahoma/Arkansas area, which will initially help
steer any nocturnal convection southeast into central Illinois. As
the week progresses, the ridge axis will build northward, taking the
MCS track with it. Have not changed the PoP trends too much,
focusing on Tuesday and Wednesday during the day. With the clouds
and rain potential, did not stray too far from MOS guidance, with
highs in the upper 80s to near 90 both Tuesday and Wednesday. This
would keep maximum heat index values closer to 100.

Thursday and Friday appear more clear-cut in the heat department, as
850 mb temperatures rise to near 23C and clouds will be less of a
factor. Have highs of 90-95 Thursday and mid 90s nearly everywhere
Friday, with miserable dew points in the mid-upper 70s. Both days
will eventually need at least a heat advisory as heat index values
get close to 110 both days. Will hold off on any headlines at the
moment due to the uncertainty with the Tuesday/Wednesday time frame,
as lesser clouds/rain could lead toward higher temps and thus the
ability to meet the advisory criteria earlier based on duration of
100+ heat indices. However, will address this in a Special Weather
Statement for the time being.

Looking into the weekend, the ridge will start to flatten, as a
piece of energy associated with a large upper low off the Pacific
Northwest coast breaks free. This will help push some cooler air in
from the north during the second half of the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1204 AM CDT Sun Jul 17 2016

Strong but diminishing instability remains over the central IL
terminals tonight while a disturbance approaches from the west.
This should bring increasing thunderstorm activity to central IL
overnight. Have included TEMP TSRA first few hours of TAFs for
KPIA/KBMI, but only included VCTS from around 07-10Z for KSPI-
KDEC-KCMI as timing of thunderstorms affecting these terminals
less certain at this point. Any thunderstorms will be capable of
producing MVFR cigs, vsbys, and gusty/variable winds. Thunderstorm
chances decrease but do not entirely go away Monday morning
through Monday evening. Winds SSW 8-10 kts overnight then
shifting more westerly Monday morning through afternoon.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HJS
LONG TERM...Geelhart
AVIATION...Onton
Hazardous weather outlook, Jul 18, 6:48 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
648 AM CDT MON JUL 18 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
648 AM CDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

TWO ROUNDS OF SHOWERS AND THUNDERSTORMS TODAY FOR CENTRAL ILLINOIS
ARE POSSIBLE AGAIN. WITH THE WARM AND MUGGY AIRMASS IN PLACE
PROVIDING INSTABILITY...STORMS WILL HAVE A MARGINAL RISK OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. FREQUENT DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINS ARE ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. A FEW
STORMS MAY BE STRONG WEDNESDAY...BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

HOT AND HUMID WEATHER IS EXPECTED THURSDAY AND FRIDAY WITH
AFTERNOON HEAT INDICES OF 100 TO 110.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

HJS

In the hours before

Special weather statement, Jul 18, 3:07 AM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
307 AM CDT MON JUL 18 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-182100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...CANTON...PEKIN...BLOOMINGTON...NORMAL...RUSHVILLE...
HAVANA...LINCOLN...CLINTON...MONTICELLO...CHAMPAIGN...URBANA...
DANVILLE...BEARDSTOWN...PETERSBURG...WINCHESTER...JACKSONVILLE...
SPRINGFIELD...TAYLORVILLE...DECATUR...SULLIVAN...TUSCOLA...
CHARLESTON...MATTOON...PARIS...SHELBYVILLE...GREENUP...MARSHALL...
EFFINGHAM...NEWTON...ROBINSON...FLORA...OLNEY...LAWRENCEVILLE
307 AM CDT MON JUL 18 2016

...HEAT AND HUMIDITY WILL INTENSIFY AS THE WEEK PROGRESSES...

A LARGE AREA OF HIGH PRESSURE ALOFT WILL BUILD ACROSS THE CENTRAL
UNITED STATES THIS WEEK...PRODUCING WIDESPREAD HOT WEATHER.
INITIALLY IN CENTRAL AND SOUTHEAST ILLINOIS...CLOUDS AND THE
THREAT OF THUNDERSTORMS WILL KEEP TEMPERATURES DOWN A BIT...BUT
HEAT INDEX VALUES MAY REACH 100 DEGREES EACH AFTERNOON THROUGH
WEDNESDAY...ESPECIALLY WEST OF SPRINGFIELD AND EFFINGHAM.

THE HOTTEST WEATHER OVER OUR AREA IS EXPECTED TO BE THURSDAY AND
FRIDAY...WHEN HIGHS REACH THE MID 90S IN MANY AREAS AND THE HEAT
INDEX APPROACHES 110 DEGREES. THE HEAT IS EXPECTED TO LINGER INTO
SATURDAY...BEFORE COOLER CONDITIONS START TO SPREAD IN LATE IN THE
WEEKEND.

THE EFFECTS OF HEAT ARE CUMULATIVE...AND INCREASE THE LONGER THE
PERIOD OF HOT WEATHER PERSISTS. AS THE HEAT INTENSIFIES...BE SURE
TO SPEND AS MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED
ENVIRONMENT. PEOPLE THAT HAVE TO WORK OR PLAY OUTDOORS SHOULD TAKE
PLENTY OF REST BREAKS...AND DRINK NON ALCOHOLIC LIQUIDS TO STAY
HYDRATED.

GEELHART
Local storm report, Jul 18, 5:11 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
511 AM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/18/2016  M1.14 INCH       VERMILION          IL   EMERGENCY MNGR

            RAIN FELL IN 30 MINUTES. MODERATE TO HEAVY RAIN
            CONTINUES.

&&

25
Local storm report, Jul 18, 5:44 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
544 AM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/18/2016  M1.95 INCH       VERMILION          IL   EMERGENCY MNGR

            ONE HOUR TOTAL. STILL RAINING.

&&

25
Local storm report, Jul 18, 7:31 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
731 AM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/18/2016  M2.12 INCH       VERMILION          IL   EMERGENCY MNGR

            TOTAL FROM EARLY MORNING STORMS

0715 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
07/18/2016  M2.47 INCH       VERMILION          IL   MESONET

            TOTAL FROM EARLY MORNING STORMS

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:12 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell48 min
Jul 18, 8:42 AM CDTSpecial Weather StatementILXSangamon33 min
Jul 18, 9:04 AM CDTSpecial Weather StatementILXDeWitt56 min
Jul 18, 9:26 AM CDTSpecial Weather StatementILXPiatt34 min
Jul 18, 10:02 AM CDTSpecial Weather StatementILXChampaign43 min
Jul 18, 10:26 AM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion49 min
Jul 18, 11:12 AM CDTSevere Thunderstorm WarningILXEdgar, Vermilion18 min
Jul 18, 11:18 AM CDTSpecial Weather StatementILXJasper42 min
Jul 18, 12:21 PM CDTFlash Flood WarningILXJasper4 hr
Jul 18, 3:41 PM CDTExcessive Heat WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more48 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.